Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 21, 2021Cass County, Michigan

NWS Northern Indiana issued this special weather statement at Oct 21, 2021, 1:07 AM EDT for Cass County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 1:07 AM EDT (05:07 UTC)
Expired
Oct 21, 2021, 1:45 AM EDT
In force
38 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
40

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS83 KIWX 210507
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
107 AM EDT Thu Oct 21 2021
 
INZ004-MIZ077-078-210545-
St. Joseph IN-Berrien MI-Cass MI-
107 AM EDT Thu Oct 21 2021

...An area of strong thunderstorms will impact portions of 
northwestern St.Joseph, northwestern Cass and southeastern Berrien 
Counties through 145 AM EDT...

At 106 AM EDT, Doppler radar was tracking a strong thunderstorm near
Buchanan, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Buchanan around 110 AM EDT.
  Niles and Berrien Springs around 120 AM EDT.

Other locations in the path of this storm include Dowagiac.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 62 and 76.
 Interstate 94 in Michigan near mile marker 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4218 8622 4207 8622 4207 8601 4199 8586
      4161 8641 4175 8653 4176 8652 4176 8654
      4180 8657 4219 8624
TIME...MOT...LOC 0506Z 227DEG 43KT 4179 8642 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

MCD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 20, 7:03 PM EDT, 6 hours 4 minutes earlier.

Area forecast discussion, Oct 20, 7:03 PM EDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
703 PM EDT Wed Oct 20 2021

.SYNOPSIS...
Issued at 621 PM EDT Wed Oct 20 2021

Scattered showers and a few storms will persist tonight into
early Thursday, with a few lingering showers persisting into
Thursday afternoon across northern Indiana and southern Lower
Michigan. Turning cooler otherwise through the weekend with dry
conditions expected Friday into Saturday. Rain chances return
Sunday into early next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM EDT Wed Oct 20 2021

An uptick in mid level clouds, southwest winds, and possibly a few
showers will be the story into this evening as a corridor of
isentropic ascent and elevated moisture transport shifts east into
the area in advance of an approaching low pressure system. Better
prospects for scattered showers will arrive later tonight into early
Thursday morning as the main/narrow pre-frontal pwat axis moves
through under increased forcing via DCVA and height falls. There
also could be some embedded thunder and brief heavier rain rates
during this time given the stronger forcing and overspread of
steeper mid level lapse rates. With that said, coverage continues
to look somewhat limited by poor moisture return and quick
progression of the system cold front with light rainfall amounts
expected for most.

The center of low pressure will track into central MI/Lk Huron
tomorrow. This will likely provide a relative lull in precip for
much of the day as the system dry slot works in post-frontal. The
trailing secondary trough/deformation does collapse back south
through the area later Thursday into Thursday evening. A few showers
or drizzle may accompany this feature, especially across northern
zones mid-late afternoon. Cooler otherwise on Thursday with temps
steady or falling in the 50s to low 60s.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM EDT Wed Oct 20 2021

Thermal troughing on the southern fringe of a deep closed low near
the Quebec/Ontario border will result in cooler than normal temps
Friday into this weekend. There will be a few weak perturbations in
this broad/cyclonic wnw flow, especially Friday before sfc ridging
builds in for Saturday under increasing confluence aloft. Held with
a dry forecast regardless given the overall dearth of moisture and
weak forcing.

Periodic rain chances return to the forecast Sunday into early next
week as low pressure develops across the Central Plains Sunday, then
gradually weakening east through the region early next week. Models
continue to struggle with timing/track with PoPs held in the mid
chance range for most periods. Temps may gradually warm otherwise
during this time as the low level thermal trough retreats.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 621 PM EDT Wed Oct 20 2021

A surface low was near the MN and IA border near MCW. This system
was moving east and was trying to occlude. Farther to the east, a
narrow band of moisture was spreading northeast toward northern
Indiana ahead of an associated front. Showers and isolated storms
were occurring in this band. The lightning detection network
indicated a few flashes mainly near the Indiana/Illinois border.
BUFKIT and aircraft soundings showed fairly dry conditions in the
lower atmosphere along with virtually no instability. Added
vicinity thunder at the SBN terminal for the first few hours of
the TAF period. MVFR clouds will follow behind the front Thursday
morning. Included a MVFR ceiling at SBN after 16Z. FWA may go down
briefly with MVFR ceilings, but for now have them VFR through the
TAF period except for a TEMPO MVFR visibility group before
daybreak.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 AM Thursday to 5 AM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 20, 4:40 AM EDT, 20 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
440 AM EDT Wed Oct 20 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
440 AM EDT Wed Oct 20 2021 /340 AM CDT Wed Oct 20 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-210845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
440 AM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected from early Thursday
morning through late Thursday night.

In the hours before

Special weather statement, Oct 21, 1:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
107 AM EDT Thu Oct 21 2021

INZ004-MIZ077-078-210545-
St. Joseph IN-Berrien MI-Cass MI-
107 AM EDT Thu Oct 21 2021

...An area of strong thunderstorms will impact portions of
northwestern St.Joseph, northwestern Cass and southeastern Berrien
Counties through 145 AM EDT...

At 106 AM EDT, Doppler radar was tracking a strong thunderstorm near
Buchanan, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buchanan around 110 AM EDT.
  Niles and Berrien Springs around 120 AM EDT.

Other locations in the path of this storm include Dowagiac.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 62 and 76.
 Interstate 94 in Michigan near mile marker 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4218 8622 4207 8622 4207 8601 4199 8586
      4161 8641 4175 8653 4176 8652 4176 8654
      4180 8657 4219 8624
TIME...MOT...LOC 0506Z 227DEG 43KT 4179 8642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:27 AM EDTSpecial Weather StatementIWXPulaski33 min
Oct 21, 2:18 AM EDTSpecial Weather StatementIWXElkhart27 min
Oct 21, 4:04 AM EDTSpecial Weather StatementIWXDeKalb, Steuben41 min
Oct 21, 4:46 AM EDTSpecial Weather StatementIWXWilliams29 min
Oct 21, 6:06 AM EDTSpecial Weather StatementIWXDefiance, Paulding39 min
Oct 21, 2:40 AM EDTSpecial Weather StatementIWXSaint Joseph50 min
Oct 21, 3:19 AM EDTSpecial Weather StatementIWXBranch41 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.